MAUDE Adverse Event Report: NOVA BIOMEDICAL CORP. STATSTRIP GLUCOSE HOSPITAL METER; BLOOD GLUCOSE METER

NOVA BIOMEDICAL CORP. STATSTRIP GLUCOSE HOSPITAL METER; BLOOD GLUCOSE METER
Model Number 54790
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An investigation is currently underway.Upon completion a supplemental report will be submitted.
 
Event or Problem Description
On (b)(6) 2020 a customer reported to nova biomedical that there was a barcode misread while scanning a 1d barcode with a statstrip wireless meter (1.86) s/n: (b)(4).Patient's barcode number is (b)(6) but it was scanned as (b)(6) by the meter.There was no patient harm or medical intervention reported.
 
Additional Manufacturer Narrative
Additional and corrected information: b1, b4, g3, g6, h2, h4, h6, h10.Udi (b)(4).The customer reported that there was a barcode misread on a statstrip glucose hospital meter.The facility reported that the meter scanned patient barcode (b)(6).No patient impact or adverse event was reported.Statstrip meter and the actual patient barcode were returned to nova for evaluation.A device history record (dhr) review for the statstrip glucose hospital meter, s/n (b)(6) was performed by the senior quality control engineer.The review included an assessment of the production, testing, and release of the meter.No abnormalities or concerns were observed; the dhrs indicated that the released product met all specifications.Upon arrival of the meter and barcode, an investigation to validate the complaint was performed.Preliminary scan testing did not reveal any data capture failures.100 scans were performed on the supplied problem bar code along with several other marginal and good bar codes from different strip vials and generated codes printed at nova.Scans were also initiated with the meter battery in full and low charge state over a period of a few days, no problems found.The scanner window, camera, and the scanner connections were then inspected for any issues.The only problem found was that the scanner window had a buildup of chemical residue and some sort of hardened debris stuck to it.These obstructions could have possibly interfered with the data capture.The hardened debris was difficult to remove without damaging the scanner window.A couple of hundred scans were performed before and after inspection and cleaning with no issues.A picture is attached showing the solidified debris remaining on the scanner window after initial cleaning and prior to more aggressive removal.The returned barcode was scanned and passed with a b using code128 on the omron micro scan system.Previously opened and investigated incidents from the customer facility determined that the most likely root cause for the patient misreads is attributed to the user facility using poor quality 1d barcodes that were printed using code 39 symbology.Code 39 is no longer industry standard, and has a higher substitution failure rate than code 128 and much higher than the standard 2d barcodes available.This failure mode does not represent a systemic issue or a failure of the meter to perform as intended.The failure mode is directly related to the quality of the barcode being generated by the customer.Based on the poor grading of the barcode, root cause of misreads is most likely due to poor barcode quality.Based on the investigation, nova suggested to prevent barcode mis-reads in the future, that the customer should change from a 1d to a 2d barcode, which would greatly reduce the chances of a barcode misread.Trending will be monitored for this and or similar complaints.
 
Additional Manufacturer Narrative
The complaint sample for the meter s/n: (b)(6) was returned on august 3, 2020 for evaluation.The evaluation is currently underway and upon completion of this investigation a final report will be provided.

Brand Name
STATSTRIP GLUCOSE HOSPITAL METER
Common Device Name
BLOOD GLUCOSE METER
Manufacturer (Section D)
NOVA BIOMEDICAL CORP.
200 prospect street
waltham, ma
MDR Report Key10321090
Report Number1219029-2020-00041
Device Sequence Number2841819
Product Code PZI
UDI-Device Identifier00385480547901
UDI-Public00385480547901
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K181043
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number54790
Device Catalogue Number54790
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2020
Initial Date Received by Manufacturer 07/22/2020
Supplement Date Received by Manufacturer07/22/2020
08/03/2020
Initial Report FDA Received Date07/24/2020
Supplement Report FDA Received Date08/21/2020
09/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1